What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 12, 2:19 PM CST, 2 hours 54 minutes earlier.
Area forecast discussion, May 12, 2:19 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
319 PM CDT Fri May 12 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Tonight through Saturday night)
Issued at 232 PM CDT Fri May 12 2023
Key points:
-A Severe Thunderstorm Watch for the Rio Grande Plains is in effect
until 10 PM.
-Rounds of moderate to heavy rains expected to begin later this
afternoon and continue into next week.
-A Flood Watch has been issued beginning this evening and continuing
through Saturday, and may be extended beyond Saturday.
-3 to 6 inches of rain are expected over many areas with isolated
totals of up to 10 inches possible.
-Be sure to have multiple ways to receive flood and severe weather-
related warnings.
Discussion:
A mid level low is moving from northern Mexico into the Big Bend
region of Texas this afternoon. Thunderstorms have developed over
the higher terrain in Mexico and so far movement has been a bit
somewhat erratic. This mid-level system will move slowly toward the
northeast during this period and bring convection into South Central
Texas.
The morning sounding at DRT showed around 4000 j/kg of CAPE and PW
of 1.50 inches. However, the deep layer shear is only around 15 kts.
Even with this low shear with that much CAPE there is a chance for
strong to severe storms this afternoon and evening. Mid-level lapse
are also quite steep and the most likely severe threat will be for
large hail with damaging wind gusts also likely. A Severe
Thunderstorm Watch is now in effect for the Rio Grande Plains until
10 PM.
The PW values are forecast to increase this evening to near the 90th
percentile of the climatological database. This suggests that
locally heavy rain is possible with storms. The weak deep layer flow
also suggests slow storm movement. This combination will mean a
chance for excessive rainfall from slow moving heavy rain producing
storms. We have continued the Flood Watch through Saturday afternoon
and early evening. This system will propagate across our CWA tonight
and Saturday. At this time our best timing is for storms to start
around sunset over the Rio Grande region, reaching the San Antonio
area between 9PM and midnight, and the Austin area between midnight
and 3AM. Showers and storms will continue Saturday and Saturday
night as the mid-level low continues to spin slowly across Texas.
The heaviest rainfall will shift to the area east of I-35/I-37
during the day Saturday. Saturday night the low level flow will turn
more easterly and PW will decrease slightly and there be less chance
for locally heavy rain. Rainfall totals across the CWA will be 3-6
inches with local amounts up to 10 inches.
&&
.LONG TERM...
(Sunday through Friday)
Issued at 232 PM CDT Fri May 12 2023
A broad area of low pressure located from the intermountain region
southward into northern Mexico and a subtropical ridge over the Gulf
of Mexico will remain in place as we head into late this weekend and
early next week. This broad, upper low along with the possibility of
a weak frontal boundary dropping southward will provide a good
pattern for additional showers and thunderstorms. While there is
uncertainty regarding the southward progression of the frontal
boundary, confidence remain good for additional rounds of showers and
thunderstorms across south central Texas. The latest trend in the
model data tends to favor most of south central Texas with high rain
chances on Sunday. As we head into Monday, our western areas
including the Rio Grande plains, southern Edwards Plateau and into
the Hill Country and I-35 corridor near San Antonio remain favored
for additional showers and storms, with lower rain chances farther
east through the remainder of the region.
For the mid-week period, the subtropical ridge axis to our east
begins to break down, allowing for a weak upper trough axis to move
through the region. We will keep additional rain chances in the
forecast, but rain chances will ease a bit as shower and thunderstorm
activity trends down to scattered coverage. For Thursday and Friday,
an upper low tries to deepen over the Baja Peninsula. Our region will
see a return of active southwest flow aloft. Additional rain chances
will continue across the region, but we will keep them on the low
side and primarily favored during the peak heating hours.
High Temperatures on Sunday and Monday will remain in the mid 70s to
lower 80s due to expected cloud cover and rain chances. A gradual
warming trend will then take over through the remainder of the
period, with highs warming into the lower 80s to near 90. Overnight
lows through the period will remain in the lower 60s to lower 70s.
&&
.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT Fri May 12 2023
Ceilings have mostly improved to VFR and should be there at all area
airports within the next couple of hours. Showers and thunderstorms
will develop later this afternoon in Mexico and move toward the east
moving into DRT late this afternoon and San Antonio and Austin late
evening or early overnight. Showers and thunderstorms will continue
off and on through the night and morning Saturday. To simplify the
TAFs we kept precipitation continuous through the extended part of
the period. The likelihood is rain will not be continuous, but
timing is not possible at this time. Conditions will be MVFR through
the period regardless.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 70 83 68 81 / 50 70 70 80
Austin Bergstrom Intl Airport 69 81 66 81 / 50 70 70 80
New Braunfels Muni Airport 69 81 67 81 / 70 80 70 80
Burnet Muni Airport 67 80 66 79 / 60 90 70 80
Del Rio Intl Airport 68 80 68 81 / 90 60 80 70
Georgetown Muni Airport 69 81 66 80 / 50 80 70 80
Hondo Muni Airport 66 77 66 79 / 90 80 80 80
San Marcos Muni Airport 69 81 66 81 / 60 80 70 80
La Grange - Fayette Regional 71 82 70 81 / 40 60 50 70
San Antonio Intl Airport 68 79 67 79 / 80 90 80 80
Stinson Muni Airport 69 79 68 80 / 80 80 80 80
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 7 PM CDT this evening through Saturday evening for
Atascosa-Bandera-Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-
Dimmit-Edwards-Fayette-Frio-Gillespie-Gonzales-Guadalupe-Hays-
Karnes-Kendall-Kerr-Kinney-Lavaca-Lee-Llano-Maverick-Medina-Real-
Travis-Uvalde-Val Verde-Williamson-Wilson-Zavala.
&&
Short-Term...05
Long-Term...Platt
Aviation...05
Hazardous weather outlook, May 12, 2:21 AM CST, 14 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
321 AM CDT Fri May 12 2023
TXZ171>173-183>194-202>209-217>225-228-130830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
321 AM CDT Fri May 12 2023
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Confidence continues to increase for periods of widespread heavy
rainfall and flooding beginning tonight across South Central
Texas. There is a level 2 to 3 out of 4 risk of excessive
rainfall leading to flooding.
A Flood Watch is in effect beginning this evening across all of
South Central Texas. This is an evolving forecast. So, be sure to
check the forecast frequently for updates.
Now is the time to plan for possible high impact flooding
beginning tonight. Flash flooding could be especially dangerous
tonight when it is more difficult to recognize at night.
There is also a level 1 to 2 out of 5 risk for severe storms
across most of the area late this afternoon through tonight. Large
hail and damaging wind gusts are the main severe weather threats,
however, cannot rule out a tornado or two.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Confidence continues to increase for periods of widespread heavy
rainfall and flooding Saturday through Sunday, and possibly into
next week. Confidence is moderate to high that widespread rainfall
totals of 3 to 6 inches will occur this weekend, favoring areas
from the Rio Grande to along the I-35 corridor to near the Coastal
Plains. Locally higher amounts around 10+ inches are possible,
though very difficult to pinpoint where, at this time. There is a
level 2 to 3 out of 4 risk of excessive rainfall leading to
flooding on Saturday and 1 to 2 out of 4 risk Sunday through
Tuesday.
A Flood Watch is in effect beginning this evening and continuing
through Saturday across all of South Central Texas. It is possible
that it may be extended beyond Saturday. This is an evolving
forecast. So, be sure to check the forecast frequently for
updates.
Now is the time to plan for possible high-impact flooding this
weekend. Flash flooding could be especially dangerous at night
when it is more difficult to recognize. Rises are expected on
area rivers, some into moderate to major flood categories.
There is also a level 1 to 2 out of 5 risk for severe storms
across most of the area on Saturday, with large hail and damaging
wind gusts the main severe weather concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, May 12, 2:34 PM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
334 PM CDT Fri May 12 2023
TXZ183-122115-
Val Verde TX-
334 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of central Val Verde
County through 415 PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Long Point, or 12 miles southeast of Comstock, moving northwest at 30
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Del Rio, Comstock, Lake View, Amistad Acres, Shumla, Amistad Village,
Black Brush Point, Seminole Canyon State Park, Box Canyon, Diablo
East, Governors Landing, Long Point, Pecos River Boat Ramp, 277 South
Boat Ramp, 277 North Campground, Rough Canyon Recreation Area, Spur
406 Campground, Rock Quarry Campground, Salem Point and Devils River
State Nat Area Del Norte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 3002 10154 3007 10087 2940 10080 2940 10103
2946 10106 2947 10115 2952 10118 2953 10126
2958 10124 2963 10127 2962 10128 2958 10128
2958 10131 2965 10130 2965 10136 2970 10137
2975 10142 2977 10140 2975 10145
TIME...MOT...LOC 2034Z 154DEG 25KT 2958 10100
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BRADYSpecial weather statement, May 12, 2:56 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
356 PM CDT Fri May 12 2023
TXZ183-122145-
Val Verde TX-
356 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of north central Val
Verde County through 445 PM CDT...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Juno, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central Val
Verde County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 3029 10115 2996 10118 2994 10145 3029 10150
TIME...MOT...LOC 2056Z 185DEG 22KT 3005 10134
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BRADYSpecial weather statement, May 12, 3:36 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
436 PM CDT Fri May 12 2023
TXZ183-122215-
Val Verde TX-
436 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northwestern Val
Verde County through 515 PM CDT...
At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Langtry, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Langtry, Shumla, Pumpville and Pandale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 3029 10176 3029 10111 2974 10140 2975 10142
2977 10140 2975 10144 2979 10146 2976 10154
2981 10154 2980 10157 2977 10158 2977 10163
2976 10164 2977 10166 2976 10171 2978 10172
2978 10176
TIME...MOT...LOC 2135Z 168DEG 25KT 2992 10152
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BRADYSpecial weather statement, May 12, 3:42 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
442 PM CDT Fri May 12 2023
TXZ183-122230-
Val Verde TX-
442 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of east central Val
Verde County through 530 PM CDT...
At 442 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Long Point, or 11 miles southeast of Comstock,
moving northwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Comstock, Loma Alta, Box Canyon, Amistad Acres, Seminole Canyon State
Park, Devils Shores, Pafford Crossing, Rough Canyon Recreation Area,
Spur 406 Campground, Devils River State Nat Area Big Satan,
Vinegarone and Devils River State Nat Area Del Norte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 2995 10074 2954 10082 2950 10117 2952 10118
2953 10126 2957 10124 2962 10125 2963 10126
2962 10128 2959 10128 2957 10129 2958 10130
2965 10130 2966 10131 2987 10134
TIME...MOT...LOC 2142Z 157DEG 17KT 2959 10102
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BRADYSpecial weather statement, May 12, 4:17 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
517 PM CDT Fri May 12 2023
TXZ183-202-217-122315-
Maverick TX-Kinney TX-Val Verde TX-
517 PM CDT Fri May 12 2023
...Strong thunderstorms will impact portions of southwestern Kinney,
northwestern Maverick and southeastern Val Verde Counties through 615
PM CDT...
At 517 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amistad Acres to near Cienegas Terrace to
8 miles west of Quemado. Movement was north at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Del Rio, Comstock, Quemado, Lake View, Amistad Acres, Laughlin AFB,
Shumla, Cienegas Terrace, Amistad Village, Black Brush Point,
Seminole Canyon State Park, Amanda, Box Canyon, Val Verde Park,
Standart, Diablo East, Governors Landing, Long Point, Normandy and
Pecos River Boat Ramp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 2987 10138 2972 10079 2903 10045 2890 10061
2894 10065 2909 10067 2917 10078 2926 10081
2936 10100 2946 10106 2947 10115 2952 10118
2952 10125 2962 10125 2958 10131 2965 10130
2965 10136 2975 10142 2977 10140 2975 10145
TIME...MOT...LOC 2217Z 195DEG 20KT 2950 10121 2929 10096 2891 10075
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BRADYSpecial weather statement, May 12, 4:42 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
542 PM CDT Fri May 12 2023
TXZ183-122330-
Val Verde TX-
542 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northwestern Val
Verde County through 630 PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pandale, or 20 miles north of Langtry, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pandale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
&&
LAT...LON 3029 10145 3003 10146 3002 10167 3029 10173
TIME...MOT...LOC 2242Z 176DEG 16KT 3011 10157
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BRADYNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101579, 1101580, 1101581, 1101582, 1101583, 1101584, 1101585, 1101586, 1101587, 1101590, 1101592, 1101601, 1101611, 1101613, 1101617, 1101619, 1101620, 1101622, 1101624, 1101625, 1101626, 1101629, 1101632, 1101634, 1101640.